Neil Astles, 59, died on April 4 a little over two weeks after receiving the first dose of the AstraZeneca vaccine. Pharmacist Dr Alison Astles said the death of her brother was a “complete shock” for the family but insisted Britons should still go ahead and get jabbed against the coronavirus despite the risks of blood clots. The Medicines and Healthcare products Regulatory Agency (MHRA) said that despite studies showing that developing clots is possible after being vaccinated, the benefits of the jab still outweigh the risks.
Speaking to Sky News, Dr Astles said: “Complete shock, really. And you start, quite naturally, to feel very angry afterwards in terms of the whole unfairness of life.
“There’s the whole issue of ‘why Neil?’ which is a nonsensical sort of argument.
“The reason I sat here today is because as a pharmacist I understand about pharmaco-vigilance processes, the role of the MHRA, the balance of risks and benefits with absolutely every medicine you take.
“And the vaccine is no different. I still strongly believe that for the greater good of the population and to save the maximum number of lives that we can people should go ahead and have their vaccines.”
JUST IN: Chris Whitty placed on ‘resignation watch’ as he and SAGE were livid with Boris Johnson
Dr Astles said her brother Neil began to experience persistent headaches and nausea about a week after he received his vaccine in March.
He was taken to the Royal Liverpool University Hospital on April 2 and was diagnosed with a “huge blood clot” before dying on Sunday.
The pharmacist said the coroner had yet to register her brother’s official cause of death but noted doctors at the hospital said they were 99.9 percent sure the blood clot was the result of the vaccine.
The MHRA has maintained the benefits of the AstraZeneca jab continue to be greater than the risks and the instances of blood clotting remain rare.
READ MORE: Dr Amir reveals how many days should pass after jab before blood clotting symptoms appear
During the announcement on the new measures aimed at the under-30s, MHRA chief executive Dr June Raine issued a list of key symptoms that the public should look out for if they think they are suffering from blood clots.
Dr Raine said: “Anyone who has symptoms four days after vaccination or more should seek prompt medical advice.
“A new onset of a severe or persistent headache or blurred vision, shortness of breath, chest pain, leg swelling, persistent abdominal pain, or indeed unusual skin bruising or pinpoint sports beyond the injection site.
“But I’d like to reiterate again, that this is extremely rare.
“And with the proven effectiveness against the disease that is still a huge risk to our population, the balance of benefits and known risks of the vaccine is still very favourable for the vast majority of people.”